Hail, Sussex
- When
- June 13, 7:36 PM EST
- Where
- Sussex County, 1.25 mi ESE of Maple Grange
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.210, -74.450
Hail was measured and lasted for about five minutes.
A severe thunderstorm impacted Sussex County, NJ. This storm produced a 46 mph wind gust and nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm impacted Sussex County, NJ. This storm produced a 46 mph wind gust and nickel size hail. Lightning also downed a tree which landed on a house. Another tree was downed due to wind on highway 23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 7:20 PM EST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 820 PM EDT Tue Jun 13 2017 .SYNOPSIS... A backdoor cold front will push southward through the Mid Atlantic overnight and Wednesday morning. The front will stall over the Carolinas on Thursday, and then return north as a warm front during the weekend. The next cold front will approach from the west Monday and edge off the coast sometime on Tuesday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A cold front sits just to our north as of 00z. A mesoscale analysis shows an east-west axis of higher instability remains where the front is located. While there is decent instability farther to the south, some capping and a lack of lift is keeping convective development at bay. Radar data shows mostly a broken line of convection in far northern New Jersey westward across portions of the Poconos then into north-central Pennsylvania. Some of the convection has pulsed with stronger updrafts at times. The highest PoPs are near these far northern areas, and the PoP increase farther south has been slowed. There still remains the chance for a strong to severe storm this evening north of I-78. This is where the best combination of MLCAPE, lift associated with incoming front and shear are located through this evening. PWATS are around 1.5 inches across the northern areas and with slower storm motion and even some training possibly occurring, heavy rain may result in localized flooding. As the front settles southward through the overnight, the instability should be slow to weaken and therefore isolated convection cannot be ruled out down into the Philly metro and southern New Jersey areas. The coverage should be limited due to a lack of stronger forcing, although a somewhat more pronounced short wave is forecast to arrive overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... The cold front will be continue to push south of the area during the morning hours on Wednesday. Behind the front, much cooler air will be moving in across the area. Temperatures on Wednesday will be at least 10-15 degrees cooler than Tuesday and dewpoints will be much lower as well, at least 5-10 degrees lower. There could be a few lingering showers during the morning hours as the front continues to sag across the southern areas, however, any showers should end by midday and a dry afternoon is forecast. Winds will become northeasterly by morning across the area, and become gusty around 15- 20 mph at times. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... 500 MB: Ridging gradually builds along the east coast into the weekend and then shifts east early next week in response to a developing trough in the Great Lakes region. A short wave becomes evident in the upper Ohio Valley Friday night but weakens as it tries to move eastward. Temperatures: Calendar day averages Thursday and Friday near normal then about 5 degrees above normal Saturday, 8F above Sunday, and about 5F above normal Monday and Tuesday. Forecast basis: 50 50 blend of 12z/13 GFS/NAM MOS Wednesday night- Thursday night, 12z/13 GFS MEXMOS Friday and Friday night, and then the 15z/13 WPCguide day 4-8. Hazards...Heat advisory potential exists this Sunday afternoon for the ILG-PHL-TTN. This depends on the strength of the mid- level ridge and pooling low-level moisture (dewpoints). Since PWATS will be building to 1.75" late Friday and occasionally to around 2 inches Saturday-Monday, there will probably be a band of thunderstorms each day that produces excessive short duration (1-2 hr) rainfall and require at the least, an FLS. A wet microburst or two is possible, but it now seems the most favorable shear mixed level cape combo will be Monday, ahead of a weak cold front. The dailies... Wednesday night...Fair. Thursday...Mostly to partly sunny as the PWAT begins to increase. Thursday night and Friday...Increasingly humid with considerable cloudiness and a period or two of showers, possibly a thunderstorm ahead of the warm front (nice convergence ahead of a weak coastal warm frontal wave). Saturday...Fog and stratus to start, otherwise warm and humid with dewpoints as high as they've been all season...70 to 75 with a possible shower or gully washing thunderstorm. Sunday...Patchy fog and haze to start, then hot and humid with dewpoints around 70 and temperatures 88 to 93F. Likely heat index of 94 to 99...all dependent if the max temp is 88 or 93F, with a dewpoint of around 71. 12z GEFS is building the ridge nicely along the mid Atlantic coast. Monday...Stratus, then hot and humid with dewpoints still around 70. Showers and scattered heavy thunderstorms expected with the cold front...timing uncertain. Tuesday...Warm but more comfortable dewpoints down 5 to 15 degrees. One of the uncertainties is the flow aloft remaining more southwesterly preventing an easy passage of the cold front. Forecaster confidence for next Tuesday: below average, especially rain chances. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...VFR overall. A shower or thunderstorm from the northwest may impact a few terminals through the night, however coverage and timing is less certain. Therefore, A VCTS was carried mainly at KRDG, KABE and KTTN for a time and then no mention for the other airports. As a cold front settles southward later tonight, some lower clouds may develop to around 3000 feet toward 12z as winds turn onshore. West-southwest or southwest winds mainly 10 knots or less, becoming light and variable, then turning light northerly overnight. Wednesday...Some ceilings near 3000 feet possible to start, otherwise VFR. Northeast winds around 10 knots, becoming east or southeast later in the afternoon. Wind gusts up to 20 knots possible mainly at KACY. Outlook... Wednesday night and Thursday...Mainly VFR. Winds east or southeast. Friday...Scattered MVFR conditions with showers/isolated thunderstorms probably developing. IFR stratus fog developing late at night. Southeast winds. Saturday...MVFR/IFR in stratus/fog possible in the morning with a warm frontal passage. Wind becoming south. Chance of a shower or thunderstorm. Sunday...Possible patchy stratus/fog to start the day then VFR. Chance of an afternoon shower or thunderstorm. && .MARINE... Sub Small Craft Advisory conditions are expected on the waters through Wednesday. Although winds may gust to around 20 knots at times during the day Wednesday. A back door cold front will sink across the waters overnight into Wednesday. There is a chance for a few showers and thunderstorms overnight. RIP CURRENTS... A low risk for the development of dangerous rip currents is expected for the coasts of New Jersey and Delaware Wednesday. This is dependent on the emergence of a predominant 12-14 second period 2 foot southeast swell. That swell is evident in the data today but not predominant at 44065 and 44009 which have a dominant wind wave group of 5 seconds this far. Keep an eye on this forecast for Wednesday. There is a high probability of moderate or high risk of dangerous RC formation Thursday-Friday-Saturday, if a one half to 1 ft 17-20 second southeast swell arrives later Thursday and continues into the weekend. This very long period but energetic swell group would enhance the risk of the formation of dangerous rip currents, especially with onshore winds. It's just unclear at this time whether that 1 ft 17+ second period swell will materialize. OUTLOOK... Wednesday night and Thursday...Sub-SCA conditions expected. East to southeast winds. Thursday night and early Friday...SCA hazardous seas possible. Seas building to 5 ft. Saturday...Decreasing winds and seas. Winds becoming south. Sunday...South to southwest winds gust to 20 kt. Have capped the stronger wind generated seas at 5 feet. && .EQUIPMENT... The KDIX radar is scheduled to be down for about 4 days sometime in the middle of next week (weather determines the start of the outage) for a substantial install. At that time reliance will shift to TDWR's and adjacent office 88D radars. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Drag Near Term...Gorse/Robertson Short Term...Robertson Long Term...Drag Aviation...Drag/Gorse Marine...Drag/Robertson Equipment...
Hazardous Weather Outlook National Weather Service Mount Holly NJ 702 PM EDT Tue Jun 13 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-142315- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 702 PM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-142315- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 702 PM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance that the risk for the formation of dangerous rip currents will increase to moderate Wednesday afternoon. There is high confidence that the risk for the formation of dangerous rip currents will be moderate or greater Thursday, Friday and Saturday. This is in part to a persistent onshore flow and the building of east to southeast swell. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-142315- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 702 PM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Mount Holly NJ
740 PM EDT TUE JUN 13 2017
PAZ054-055-140045-
Monroe-Carbon-
740 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND MONROE
COUNTIES...
At 740 PM EDT, a strong thunderstorm was located between Bear Creek
and Moscow, moving southeast at 15 mph.
Winds up to 35 mph and half inch hail are possible with this storm.
Locations impacted include...
Mount Pocono, Tobyhanna, Brodheadsville, Kunkletown, Pocono Pines,
Gilbert, Pocono Raceway, Lake Harmony, Skytop, Tannersville,
Mountainhome, Alpine Mountain, Long Pond, Albrightsville, Hernyville,
Kresgeville, Sun Valley, Arrowhead Lake, Jonas and Meckesville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4115 7515 4114 7508 4082 7547 4112 7572
4113 7567 4112 7565 4112 7564 4123 7554
4125 7513
TIME...MOT...LOC 2339Z 297DEG 15KT 4118 7561
IovinoSpecial Weather Statement
National Weather Service Mount Holly NJ
756 PM EDT TUE JUN 13 2017
NJZ001-140030-
Sussex-
756 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTIES...
At 755 PM EDT, a strong thunderstorm was located over Sussex, moving
southeast at 15 mph.
Winds up to 35 mph and half inch hail are possible with this storm.
Locations impacted include...
Franklin, Hamburg, Sussex, Highland Lake, Vernon Valley and Upper
Greenwood Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4121 7439 4120 7437 4108 7451 4120 7473
4127 7449
TIME...MOT...LOC 2355Z 304DEG 11KT 4119 7459
IovinoSpecial Weather Statement
National Weather Service Mount Holly NJ
826 PM EDT TUE JUN 13 2017
NJZ001-008-140130-
Morris-Sussex-
826 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORRIS AND SUSSEX
COUNTIES...
At 825 PM EDT, a strong thunderstorm was located near Branchville,
moving east at 15 mph.
Winds up to 35 mph and half inch hail are possible with this storm.
Locations impacted include...
Newton, Franklin, Hamburg, Ogdensburg, Sussex, Branchville, Vernon
Valley, Five Points, Green Pond, Pellettown, Crandon Lakes, Highland
Lake, Hainesville and Lake Mohawk.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4128 7450 4121 7439 4118 7440 4109 7450
4108 7449 4104 7450 4105 7445 4104 7444
4098 7445 4111 7498 4116 7490 4121 7486
4124 7486 4129 7483
TIME...MOT...LOC 0025Z 284DEG 12KT 4119 7480
IovinoThe Brookhaven radar (KOKX), 138 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was measured and lasted for about five minutes.
Tree downed on highway 23 due to wind at the highway 94 intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693720, 693721.